North Carolina, 2004

Damaging Wind in North Carolina, May 26, 2004

May 26, 2004 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 26, 1:55 PM EST, 7 hours 35 minutes earlier.

Area forecast discussion, May 26, 1:55 PM EST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 PM EDT WED MAY 26 2004

.OVERVIEW/SYNOPSIS...SHORT WAVES EMBEDDED IN FAST WESTERLY FLOW WILL
BE DOMINANT WEATHER FEATURE IN THE SHORT TERM. DIFFICULT TO TIME
THESE FAST MOVING FEATURES SO WILL CONT WITH IDEA OF CHCY POPS UNTIL
BROAD UPR TROF SWINGS THRU NE STATES LATE IN THE WEEK. SFC BNDRYS OVR
OHVLY/NRN MID ATLC REGION HAVE HAD DIFFICULTY PENETRATING SOUTH INTO
MID ATLC REGION THE PAST SVERAL WEEKS AND BNDRY DROPPING SOUTH THRU
MASON DIXON LINE TONIGHT WILL AGAIN MAKE LTL PROGRESS UNDER
PARALELLING STEERING FLOW. THEREFORE A CONTINUATION OF ABV NORML
TEMPS/HUMIDITY CONTS FOR MOST THRU END OF WEEK.

&&

.DISCUSSION...A FEW CELLS HAVE TRIED TO FIRE ON CBREEZE BNDRYS OVR
NE NC AND EASTERN SHORE BUT HAVE BEEN FALLING APART. SO THINK MOST
PCPN ACTIVTIY WILL COME FROM DOWNSTREAM CONVECTIVE DEVLOPMENT ACRS
SRN MTNS. THESE ARE LIKELY TO REACH FAR WESTERN FORECAST AREA BY
VERY LATE AFTN OR EARLY EVE THEN PROPAGATE EASTWARD DUR OVRNGT. WE
HAD SOME ISOLD SVR STORMS LATE LAST NIGHT/VERY EARLY MORN HOURS AND
DONT SEE WHY THIS MAY NOT OCCUR AGAIN GIVEN THE SIMILIAR SETUP.

SFC BNDRY TRIES TO DROP INTO FORECAST AREA ON THU. SFC PRES PATN
SUGGS WEAK FLOW AND STABILITY INDICES SUGG DRYER/COOLER AIR ONLY
MAKES IT INTO SRN DELMARVA BEFORE STALLING. HAVE UPPED FCST HIGHS
TMRW ABOUT A CAT FOR MOST GIVEN THE LACK OF LOW LVL CAA. OTHER THAN
WEAK SFC BNDRY DIFFICULT TO FIND STRONG TRIGGER FOR MORE ORGANIZED
PCPN SO WILL MAINTAIN CHC POPS IN WESTERLY FLOW REGIME.

WHAT IS LEFT OF SFC BNDRY LOOKS TO LIFT BACK NE THU NIGHT/EARLY FRI
WITH MOST FORECAST AREA BACK INTO WARM SECTOR BY FRI AFTN. TEMPS WELL
ABOVE NORM AGAIN WITH NR 90 READINGS PSBL IN WARMER INLAND LOCATIONS.
PERHAPS A BTR CHC FOR ORGANIZED CONVECTION ALONG SFC BNDRY SLIDING SE
ACRS MID ATLC REGION FRI AFTN. THIS BNDRY LOOKS AS IF IT MAY FINALLY
BE THE ONE TO PUSH INTO CAROLINAS FRI NIGHT WITH BETTER UPR
CONFLUENCE SETTING UP OVR NE STATES.

FRONTAL PASSAGE SUGGS A DRIER/COOLER BEGINNING TO THE HOLIDAY WEEKEND
BEFORE BNDRY AGAIN ATTEMPTS TO RETURN BACK NORTH BY LATE SUNDAY OR
MONDAY. AGAIN WITH LTL MODEL CONCENSUS...CONFIDNCE IS LOW IN LATER
FCST PERIODS SO WILL HESITATE ON ANY MAKING MAJOR FCST CHGS.

&&

.MARINE...NO FLAGS IN THE NEAR TERM. SEAS MAY BUILD TO NEAR SMALL
CRAFT ADVISORY CRITERIA IN NE FLOW THIS WEEKEND.

&&

.AVIATION...VFR EXCPT IFR CIGS/VSBYS INVOF SHWRS/TSTMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   65  77  60  81 /  40  30  30  40
OXB   64  72  60  73 /  40  30  30  40
WAL   66  79  64  83 /  40  30  30  40
FVX   65  81  62  87 /  40  30  30  40
RIC   67  81  64  87 /  40  30  30  40
PTB   67  82  64  88 /  40  30  30  40
AKQ   68  83  64  87 /  40  30  30  40
PHF   70  81  65  86 /  40  30  30  40
ORF   71  80  66  86 /  40  30  30  40
ECG   71  82  66  87 /  40  30  30  40
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.

CULLEN
Hazardous weather outlook, May 26, 5:07 AM EST, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
607 AM EDT WED MAY 26 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-270900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
607 AM EDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
TODAY. THE MAIN THREAT FROM THE STORMS WILL BE WIND GUSTS IN EXCESS
OF 60 MPH...AND PENNY SIZE HAIL. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE. THE STORMS COULD OCCUR AT ANY TIME TODAY OR TONIGHT...BUT
THE BEST CHANCE OF SEVERE WEATHER WILL BE THIS AFTERNOON AND
EVENING. FOR MORE DETAILS...SEE THE SPECIAL WEATHER
STATEMENT...WHICH WILL BE ISSUED BY THIS OFFICE AT 620 AM EDT.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS...SOME WHICH MAY BE SEVERE...ARE EXPECTED
THURSDAY AND FRIDAY. THE MAIN THREATS WILL BE DAMAGING WIND
GUSTS...AND PERHAPS AN ISOLATED TORNADO.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING.

18

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 26, 7:42 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
842 PM EDT WED MAY 26 2004

VAZ082-270115-
CHARLES CITY VA-
842 PM EDT WED MAY 26 2004

...STRONG THUNDERSTORMS MOVING INTO CHARLES CITY COUNTY...

AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTH OF HOPEWELL TO HOPEWELL...
MOVING EAST SOUTHEAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR CHARLES CITY AROUND 855 PM EDT.

WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THIS STORM...ALONG WITH PEA SIZE HAIL.

HURLEY
Local storm report, May 26, 7:50 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
850 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     BON AIR                 37.52N 77.57W
05/26/2004  60 MPH           CHESTERFIELD       VA   TRAINED SPOTTER

&&

FOSTER
Special weather statement, May 26, 8:02 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
902 PM EDT WED MAY 26 2004

VAZ082-084-086-088>094-270145-
CHARLES CITY VA-GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY VA-MATHEWS
VA-NEWPORT NEWS/HAMPTON VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA-
902 PM EDT WED MAY 26 2004

...STRONG THUNDERSTORMS MOVING TOWARDS THE PENINSULA...

AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTHWEST OF TOANO TO 17 MILES WEST
OF WAVERLY...OR FROM 7 MILES NORTHWEST OF TOANO TO 13 MILES SOUTHEAST
OF DINWIDDIE...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR TOANO AROUND 920 PM EDT...
  NORGE AROUND 925 PM EDT...
  WAVERLY AROUND 935 PM EDT...
  WILLIAMSBURG AROUND 945 PM EDT...
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHARLES CITY...
CLAREMONT...GLOUCESTER COURTHOUSE...GLOUCESTER POINT...QUEENS LAKE...
SURRY AND WAKEFIELD.

WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

FOSTER
Special weather statement, May 26, 8:35 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
935 PM EDT WED MAY 26 2004

VAZ095>097-270230-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-
935 PM EDT WED MAY 26 2004

...STRONG THUNDERSTORMS MOVING INTO HAMPTON ROADS...

AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 18 MILES NORTHWEST OF CHURCHLAND TO 7 MILES
NORTHWEST OF HOLLAND...OR FROM NEWPORT NEWS TO FRANKLIN...MOVING
SOUTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HOLLAND
AROUND 950 PM EDT...DOWNTOWN SUFFOLK AROUND 1010 PM EDT AND
CHURCHLAND AROUND 1015 PM EDT.  THE STORMS WILL ALSO LIKELY AFFECT
NORFOLK AND PORTSMOUTH WITHIN THE NEXT HOUR.

WIND GUSTS TO 50 MPH...FREQUENT DANGEROUS LIGHTNING...AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL MAY CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

FOSTER
Special weather statement, May 26, 9:18 PM EST, 12 minutes before
VAZ048-049-060>076-079>083-087>090-092-270330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1018 PM EDT WED MAY 26 2004

SEVERE THUNDERSTORM WATCH 299 HAS BEEN CANCELLED FOR THE FOLLOWING
AREAS...
IN VIRGINIA... AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY...
CHESTERFIELD...CUMBERLAND...DINWIDDIE...ESSEX...FLUVANNA...
GOOCHLAND...GREENSVILLE...HANOVER...HENRICO...JAMES CITY...KING AND
QUEEN...KING WILLIAM...LOUISA...LUNENBURG...MECKLENBURG...NEW KENT...
NOTTOWAY...POWHATAN...PRINCE EDWARD...PRINCE GEORGE...RICHMOND...
SOUTHAMPTON...SURRY...SUSSEX AND WESTMORELAND

THE LINE OF THUNDERSTORMS THAT PRODUCED THE SEVERE WEATHER HAS MOVED
EAST OF THE AREA...THUS THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS
CENTRAL VIRGINIA.

44
Local storm report, May 26, 9:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1025 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     HOLLAND                 36.68N 76.78W
05/26/2004                   CITY OF SUFFOLK    VA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

FOSTER

The radar

The Norfolk radar (KAKQ), 108 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chowan

When
May 26, 9:30 PM EST
Where
Chowan County, Edenton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.067, -76.617

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405575.